Lake Huron, 2009

Marine Thunderstorm Wind in Lake Huron, September 28, 2009

September 28, 2009 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Inner Saginaw Bay produced a measured wind gust to 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Inner Saginaw Bay produced a measured wind gust to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 27, 11:42 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 27, 11:42 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1242 AM EDT MON SEP 28 2009

.AVIATION...

AN RAPIDLY DEEPENING LOW OVER THE NORTHERN GREAT LAKES WILL SEND A
STRONG COLD FRONT ACROSS SE MI TONIGHT...EXPECTED TO PASS THROUGH
MBS AROUND 06Z AND DTW AROUND 09Z. A BAND OF SHOWERS AND EMBEDDED
THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. THE MAIN
IMPACT THESE SHOWERS/THUNDERSTORMS WILL HAVE ON THE TAF SITES WILL
BE A BRIEF PERIOD OF STRONG WIND GUSTS /POSSIBLY IN EXCESS OF 40
KTS/ AND INTENSE RAIN. GUSTY WEST-SOUTHWESTERLY WINDS WILL CONTINUE
WITH THE PASSAGE OF THE COLD FRONT...LIKELY TOPPING 30 KNOTS DURING
THE MORNING. STRONG LOW LEVEL COLD AIR ADVECTION AND DAYTIME HEATING
WILL HELP DEEPEN THE BOUNDARY LAYER...LEADING TO FREQUENT GUSTS
AROUND 40 KNOTS DURING THE AFTERNOON. RAIN SHOWERS WILL BECOME QUITE
WIDESPREAD OVERNIGHT AND DURING THE DAY MONDAY. MODEL SOUNDINGS
CONTINUE TO SUPPORT WIDESPREAD MVFR CONDITIONS IN THE RAIN THROUGH
MOST OF THE DAY.

&&

.PREV DISCUSSION...ISSUED 825 PM EDT SUN SEP 27 2009

UPDATE...

A FORECAST UPDATE WAS ISSUED SHORTLY BEFORE 8PM SIMPLY TO ACCOUNT
FOR A FAIRLY LARGE AREA OF SHOWERS ALREADY ADVANCING INTO THE THE
SAGINAW VALLEY AND SOUTH CENTRAL PORTIONS OF THE STATE.
OVERALL...NOT MUCH HAS CHANGED WITH THE FORECAST THOUGHT FOR THE
OVERNIGHT. CONVECTION HAS BEEN EXPANDING ACROSS WISCONSIN IN
ADVANCE OF THE POTENT MID LEVEL WAVE DIVING ACROSS THE UPPER
MISSISSIPPI VALLEY. THE LATEST SPC MESO ANALYSIS SHOWS FAIRLY
STEEP LAPSE RATES OVER LOWER MI...WHICH WILL SUPPORT OVERNIGHT
THUNDERSTORM ACTIVITY. STILL LOOKING AT SIGNIFICANT MID LEVEL
HEIGHT FALLS OVERNIGHT...WITH STRONG UPPER JET FORCING ALONG THE
COLD FRONT /STILL SLATED TO MOVE THROUGH BETWEEN 06Z AND 09Z/. IN
LIGHT OF THE DYNAMIC FORCING AND STRONG WIND FIELDS OVERNIGHT...THERE
REMAINS THE POTENTIAL FOR DAMAGING WINDS ALONG FORWARD PROPAGATING
CONVECTIVE LINE SEGMENTS.

PREV DISCUSSION...ISSUED 345 PM EDT SUN SEP 27 2009

SHORT TERM...TONIGHT

POWERFUL UPPER LEVEL WAVE TRACKING THROUGH THE DAKOTAS HAS ITS SITES
ON THE SOUTHERN MICHIGAN BORDER TONIGHT...PROVIDING GOOD
DYNAMICS/LARGE SCALE ASSENT AS 536 DAM LOW AT 500 MB DEVELOPS/MOVES
OVER THE GREAT LAKES REGION. WITH THE STRONG LOW LEVEL FRONTAL
BOUNDARY BARRELING THROUGH AND A BIT OF ADDED MOISTURE FLUX OFF THE
MILD WATERS OF LAKE MICHIGAN (MID 60S)...FELT CATEGORICAL POPS WERE
WARRANTED LATE TONIGHT...AS RIBBON OF 850 MB DEW POINTS OF +10 C
EXTENDS INTO SOUTHERN LOWER MICHIGAN. INSTABILITY IS MODEST AND
QUESTIONABLE OVER SOUTHEAST MICHIGAN...BUT WILL NEED TO
RESPECT THE STRONG WIND FIELDS (50+ KNOT LOW LEVEL JET)...AND WILL
BE MAINTAINING THE SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR
DAMAGING WINDS. HOPEFULLY...JUST ENOUGH SURFACE BASED STABILITY TO
PREVENT MUCH MORE THAN 45 MPH GUSTS MAKING IT TO THE SURFACE. WITH
THAT IN MIND...TO ACCOUNT FOR THIS POSSIBILITY...WE HAVE ELECTED TO
START THE WIND ADVISORY WITH THE FRONTAL PASSAGE (7Z). BUT FROM A
CWA-WIDE PERSPECTIVE...THE STRONGEST AND LONGEST DURATION WINDS ARE
EXPECTED TO OCCUR TOMORROW.

LONG TERM...MONDAY THROUGH SUNDAY

VERY UNSETTLED WEATHER EXPECTED AS TWO MAJOR STORM SYSTEMS AFFECT
THE AREA DURING THE UPCOMING WEEK. THE 1ST HAS BEEN WELL ADVERTISED
AND WILL BRING MUCH COLDER AND WINDIER CONDITIONS ON MONDAY AS THE
ASSOCIATED COLD FRONT PASSES EAST OF THE AREA. THE CENTER OF THE
STORM WILL TRANSLATE ALONG THE NORTH SHORE OF LAKE HURON ON MONDAY
AND AS THIS SYSTEM SETTLES TO AROUND THE BRUCE PENINSULA LATE IN THE
DAY...ANOTHER SECONDARY SHOT OF COLD AIR WILL SWEEP SOUTHEAST ACROSS
THE REGION MONDAY NIGHT. AFTER SOME COORDINATION...WILL BE ISSUING A
WIND ADVISORY...WHICH WILL CONTINUE UNTIL MIDNIGHT MONDAY NIGHT. THE
SECONDARY SURGE OF COLDER AIR...HOWEVER...WILL KEEP BLUSTERY WEATHER
IN PLACE MONDAY NIGHT INTO TUESDAY BEFORE THE SYSTEM FINALLY WORKS
FAR ENOUGH EAST TO ALLOW OF IMPROVING CONDITIONS TUESDAY NIGHT INTO
WEDNESDAY. RAIN SHOWERS WILL BE PREVALENT ON MONDAY AS THIS SYSTEM
CROSSES THE AREA. MEANWHILE...WRAPAROUND MOISTURE ON THE BACK SIDE
OF THE LOW WILL BE SLOW TO COMPLETELY EXIT THE REGION...SO SHOWERS
REMAIN A DECENT LIKELIHOOD MONDAY NIGHT...BEFORE GRADUALLY TAPERING
OFF AND SHIFT EAST DURING THE DAY TUESDAY...AND ESPECIALLY TUESDAY
NIGHT.

THE QUIET PERIOD SETS UP IN THE WAKE OF THIS SYSTEM AS HIGH PRESSURE
SETTLES THROUGH THE AREA WEDNESDAY INTO THURSDAY...BUT THIS WILL
CHANGE DURING THE COURSE OF THE DAY FRIDAY AS THE NEXT STORM SYSTEM
EJECTS INTO THE CENTRAL GREAT LAKES...BRINGING A RETURN OF SHOWERY
WEATHER LATE IN THE DAY AND PRETTY MUCH ON THROUGH THE WEEKEND. THIS
IS A BIG CHANGE FROM MODEL CONSENSUS YESTERDAY...WHICH HAD THE STORM
SPINNING UP INTO THE UPPER MIDWEST/WESTERN LAKES REGION ON ITS WAY
INTO ONTARIO. NOW...THIS UPPER LOW IS EXPECTED TO PIVOT EAST INTO
THE AREA AFTER SPINNING UP OVER THE CENTRAL PLAINS. WHILE THIS STORM
WILL BRING ANOTHER PERIOD OF SHOWERS TO THE AREA...AND ALSO COOLER
WEATHER...IT WILL BE IN THE DYING STAGE OF ITS LIFE-CYCLE...SO WINDS
WILL BE OF NO REAL CONCERN...AND TEMPERATURES WILL NOT BE QUITE AS
COOL GIVEN ITS TRAJECTORY OUT OF THE CENTRAL PLAINS RIGHT OVER THE
CENTRAL GREAT LAKES.

TEMPERATURES WILL BE ON A BIT OF A ROLLER COASTER...HOLDING CLOSE TO
60 ON MONDAY IN THE WAKE OF COLD FRONT #1 OF STORM SYSTEM #1. COLD
FRONT #2 OF STORM #1 WILL THEN MOVE THROUGH THE AREA MONDAY NIGHT
AND BRING THE COLDEST AIR INTO THE AREA ON TUESDAY...WITH HIGHS OF
55-60. MODERATION WILL THEN ENSUE WEDNESDAY INTO FRIDAY...W/ 60-65
FOR HIGHS ON WEDNESDAY...BACK TO NEAR 70 THU/FRI. COLD FRONT #1 OF
STORM #2...WHICH MOVES INTO THE REGION FRIDAY NIGHT...WILL BRING
COOLER TEMPERATURES BY SATURDAY...BACK TO 60-65 FOR HIGHS...WITH
THESE CONDITIONS CONTINUING INTO SUNDAY AS THE CENTER OF THE STORM
AND CORE OF COOL AIR DRIFTS OVER THE REGION.

MARINE...

A VERY STRONG SURFACE CYCLONE WILL ADVANCE INTO THE NORTHERN GREAT
LAKES TONIGHT...SENDING A ROBUST COLD FRONT THROUGH LOWER
MICHIGAN/LAKE HURON LATE TONIGHT/TOMORROW MORNING. IT IS POSSIBLE
THIS SURFACE LOW COULD STRENGTHEN TO LESS THAN 980MB NEAR MANITOULIN
ISLAND LATE TOMORROW. AS THE WINDS VEER WESTERLY IN THE WAKE OF THE
COLD FRONT TOMORROW MORNING...VERY UNSTABLE CONDITIONS WILL DEVELOP.
WITH THE TIGHT PRESSURE GRADIENT IN PLACE...GALE FORCE CONDITIONS
WILL OCCUR ACROSS ALL MARINE AREAS MONDAY AFTERNOON. A SECONDARY
COLD FRONT IS ALSO INDICATED FOR MONDAY NIGHT...LIKELY CAUSING
INCLEMENT CONDITIONS WELL INTO TUESDAY. A RIDGE OF HIGH PRESSURE
BUILDING INTO THE CENTRAL GREAT LAKES FOR THE MID WEEK PERIOD WILL
PUT AN END TO THE SHOWERS AND ALLOW THE WINDS TO COME DOWN AND SKIES
TO CLEAR OUT AS WELL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL MIDNIGHT TUESDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362-LHZ363-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 6 AM MONDAY TO 1 PM TUESDAY.

     GALE WARNING...SAGINAW BAY...FROM 6 AM MONDAY TO 5 AM TUESDAY.

LAKE ST CLAIR...
     WIND ADVISORY...LCZ422...UNTIL MIDNIGHT TUESDAY.

     GALE WARNING...FROM 6 AM MONDAY TO 5 AM TUESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 6 AM MONDAY TO 5 AM TUESDAY.

     LOW WATER ADVISORY...FROM 6 AM MONDAY TO 11 AM TUESDAY.

&&

AVIATION.....KURIMSKI
UPDATE.......SC
SHORT TERM...SF
LONG TERM....DG
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 27, 2:30 PM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT SUN SEP 27 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
330 PM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL LOW PRESSURE SYSTEM WILL DEVELOP ACROSS NORTHERN LOWER
MICHIGAN TONIGHT SENDING A STRONG COLD FRONT THROUGH THE STATE.
THUNDERSTORMS WILL BE POSSIBLE ALONG THE COLD FRONT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER....WITH DAMAGING WIND GUSTS OF UP TO
60 MPH THE PRIMARY THREAT. ANY THUNDERSTORM ACTIVITY WILL TRACK
QUICKLY EASTWARD AT UPWARDS OF 60 MPH.

A WIND ADVISORY IS IN EFFECT LATE TONIGHT THROUGH TOMORROW EVENING.
REFER TO THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT LATE TONIGHT THROUGH TOMORROW EVENING.
REFER TO THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.../NPWDTX/.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-280900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
330 PM EDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT LATE TONIGHT FOR THE OPEN AND
NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN
WATERS OF LAKE ERIE. PLEASE REFER TO THE LATEST MARINE
PRODUCTS.../MWWDTX/.../GLFLH/.../GLFSC/...AND /NSHDTX/ FOR
GREATER DETAIL.

A POWERFUL LOW PRESSURE SYSTEM WILL DEVELOP ACROSS NORTHERN LOWER
MICHIGAN TONIGHT SENDING A STRONG COLD FRONT THROUGH THE STATE.
THUNDERSTORMS WILL BE POSSIBLE ALONG THE COLD FRONT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER....WITH WIND GUSTS OF UP TO 50 KNOTS
THE PRIMARY THREAT. ANY THUNDERSTORM ACTIVITY WILL TRACK QUICKLY
EASTWARD AT UPWARDS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE WARNINGS ARE IN MONDAY FOR THE OPEN AND NEARSHORE WATERS OF
LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE.
PLEASE REFER TO THE LATEST MARINE
PRODUCTS.../MWWDTX/.../GLFLH/.../GLFSC/...AND /NSHDTX/ FOR
GREATER DETAIL.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 27, 11:16 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1216 AM EDT MON SEP 28 2009

MIZ047-048-053-280515-
BAY-MIDLAND-SAGINAW-
1216 AM EDT MON SEP 28 2009

...SPECIAL WEATHER STATEMENT...

AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES WEST OF
SANFORD TO 46 MILES SOUTHWEST OF ST. CHARLES...MOVING NORTHEAST AT 60
MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PLEASANT VALLEY AND OIL CITY AROUND 1230 AM EDT...
  SANFORD AROUND 1240 AM EDT...
  MIDLAND AND MERRILL AROUND 1250 AM EDT...
  ST. CHARLES AND FREELAND AROUND 100 AM EDT...
  PINCONNING AND LINWOOD AROUND 105 AM EDT...
  BAY CITY AND BRIDGEPORT AROUND 110 AM EDT...
  ESSEXVILLE AND MUNGER AROUND 115 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Sep 28, 12:00 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 AM EDT MON SEP 28 2009

MIZ047-048-053-280600-
BAY-MIDLAND-SAGINAW-
100 AM EDT MON SEP 28 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
COLEMAN TO 16 MILES WEST OF ST. CHARLES...MOVING EAST AT 40 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  EDENVILLE AND SANFORD AROUND 105 AM EDT...
  MIDLAND AND MERRILL AROUND 110 AM EDT...
  ST. CHARLES AROUND 120 AM EDT...
  FREELAND AND AUBURN AROUND 125 AM EDT...
  SAGINAW AND LINWOOD AROUND 135 AM EDT...
  BRIDGEPORT AND ZILWAUKEE AROUND 140 AM EDT...
  ESSEXVILLE AROUND 145 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SC
Special weather statement, Sep 28, 12:35 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
135 AM EDT MON SEP 28 2009

MIZ049-054-055-061-062-280700-
GENESEE-HURON-LAPEER-SANILAC-TUSCOLA-
135 AM EDT MON SEP 28 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
SEBEWAING TO VASSAR TO FLUSHING...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  UNIONVILLE AND SEBEWAING AROUND 140 AM EDT...
  CARO AROUND 145 AM EDT...
  PIGEON AND OWENDALE AROUND 150 AM EDT...
  MAYVILLE AND GAGETOWN AROUND 155 AM EDT...
  KINGSTON AND COLUMBIAVILLE AROUND 200 AM EDT...
  KINDE AND NORTH BRANCH AROUND 210 AM EDT...
  UBLY AND MARLETTE AROUND 215 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Sep 28, 12:44 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
144 AM EDT MON SEP 28 2009

MIZ068>070-075-076-082-083-280715-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
144 AM EDT MON SEP 28 2009

...SPECIAL WEATHER STATEMENT...

AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
FOWLERVILLE TO 16 MILES SOUTHWEST OF HUDSON...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FOWLERVILLE AND HUDSON AROUND 150 AM EDT...
  GREGORY AROUND 155 AM EDT...
  HOWELL AND PINCKNEY AROUND 200 AM EDT...
  MORENCI AND MANCHESTER AROUND 205 AM EDT...
  HARTLAND AND HAMBURG AROUND 210 AM EDT...
  WHITMORE LAKE AND TECUMSEH AROUND 215 AM EDT...
  SOUTH LYON AND SALINE AROUND 220 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
September 28, 12:55 AM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 11.59 mi SSW of Point Au Gres
Measured
35 kt (40 mph) measured gust
Reported by
Buoy
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2009Every state in 2009This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193216.